Alert archive / Wisconsin / Small Craft Advisories in 2018

Small Craft Advisory 39, NWS Milwaukee, WI

April 12, 2018

NWS Milwaukee, WI issued this small craft advisory at Apr 12, 2018, 8:22 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2018, 8:22 AM CDT (13:22 UTC)
Expired
Apr 12, 2018, 1:00 PM CDT
In force
5 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted.

423 
WHUS73 KMKX 121322
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
822 AM CDT Thu Apr 12 2018

...Gusty Southwest Winds This Morning...

LMZ644>646-121800-
/O.NEW.KMKX.SC.Y.0039.180412T1322Z-180412T1800Z/
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
822 AM CDT Thu Apr 12 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

The National Weather Service in Milwaukee/Sullivan has issued a
Small Craft Advisory...which is in effect until 1 PM CDT this
afternoon. 

* WINDS: Southwest winds 15 to 25 knots...veering west and
  diminishing to 10 to 15 knots this afternoon. Winds becoming
  northeast by mid to late afternoon. 

* WAVES: 2 to 4 feet...gradually diminishing to 1 to 2 feet this
  afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/mkx
1 follow-up statement
124 
WHUS73 KMKX 121804
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
104 PM CDT Thu Apr 12 2018

...The Small Craft Advisory Has Expired...

.Winds and waves have decreased below advisory levels.

LMZ644>646-121915-
/O.EXP.KMKX.SC.Y.0039.000000T0000Z-180412T1800Z/
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
104 PM CDT Thu Apr 12 2018

...SMALL CRAFT ADVISORY HAS EXPIRED...

The Small Craft Advisory is no longer in effect. Winds and waves
have decreased below advisory levels.

$$

SPM

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Apr 12, 6:49 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 12, 6:49 AM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
649 AM CDT Thu Apr 12 2018

.UPDATE...The forecast is on track for today and tonight. Fog
ending this morning followed by a mild day, then rain returns
tonight.

&&

.AVIATION(12Z TAFS)...Areas of dense fog and stratus under 1 kft
will dissipate through the morning as low pressure moves by and
wly winds develop. Areas of MVFR Cigs will still be possible
later this morning into the early afternoon due to cumulus or
stratocumulus developing via daytime heating. The better chances
for MVFR Cigs would be north of Madison and Milwaukee. Any MVFR
Cigs that do occur will rise to 3.5-4.0 kft during the afternoon.

LLWS will be possible through 14z today due to a wswly 50 kt LLJ.

Showers will then develop tonight with Cigs of 1-3 kft developing
around midnight but falling below 1 kft through the early morning
hours. MVFR Vsbys may occur with the rain at times.

&&

.PREV DISCUSSION... (Issued 408 AM CDT Thu Apr 12 2018)

DISCUSSION...

Today and Tonight...Forecast Confidence is medium...

Low pressure over sw WI will track to central Lake MI later this
morning. Increasing sly flow is aiding the decrease of low stratus
and fog nwd. A weak and dry cold frontal passage will shift the
winds to wly shortly after 12z. A mild airmass already in place
and some sunshine expected, will boost temps to lower to middle
60s from Madison to Milwaukee and swd, with 50s to the north.

A weak sfc ridge will settle over Lake MI this afternoon with a
lake breeze to develop. Synoptically, the winds over all of S WI
will become ely as well due to cyclogenesis over the central high
plains. The low will move into the Middle MO River Valley tnt with
a strong stationary front extending ewd across N IL. Sly flow
over the front into S WI will provide warm, moist advection and
frontogenesis tonight. Showers are expected by middle to late
evening in the south, reaching central WI toward midnight or
afterward. Expected rainfall tonight ranges from 0.10-0.20 inches.

Friday and Friday night - Confidence...Medium
Sustained southerly 850 millibar flow impinging on nearly
east/west oriented baroclinic zone will result in rounds of rain,
heavy at times. 200-330 millibar jet dynamics will be at play as
well aiding in vertical motion field. Thermal field suggests
predominant precip type will be liquid however some concern for
freezing rain evolves later Friday night in the northern cwa as
the sustained surface/925 wind field reinforces colder temps to
become concerned in the far north. Have very high pops with decent
qpf numbers with high theta-e air streaming northward into a
region where vertical motion will be prolonged and efficient.

Saturday and Saturday night - Confidence...Medium
This is a period of concern as low level thermal regime as
potential exists for some ice accumulation. The elevated warm
layer lingers is pronounced across the area. However the
surface/925 temps remain cold with a strong northeast wind field
in this layer. The 2 meter temps show a milder solution on the GFS
however the NAM and ECMWF show a colder and more worrisome
scenario for our area. Potential is higher for freezing rain in
the latter case. WPC shows 0.10 to 0.25 in of ice cwa wide and
hard to argue with that at this point. However still a few days
away here and details likely to change. It will all depend on
these surface temps. But suffice to say that some ice accumulation
is possible. The lake temps are still cold, but in the mid 30s to
around 40 so that would help keep lakeshore/some eastern locales
mild enough to lessen concern for ice there. At this time expect
much of the area to be at or above freezing for much of the day on
Saturday with increasing freezing rain potential Saturday evening
as boundary layer cools and elevated warm layer lingers. As the
night wears on the warm layer eases from northwest to southeast
with mixed precipitation in the southeast and more in the way of
snow showing up in the northwest half of the cwa.

Sunday and Sunday night - Confidence...Medium
Surface/850 low lifts off to the northeast and will bring in cold
air advection changing any lingering mixed precipitation to snow.
The ECMWF, once the more robust solution qpf-wise shows less than
the GFS now. has trended more towards the GFS with respect to the
qpf numbers. So a few inches seem reasonable within the colder
side of this system.

Monday and Tuesday - Confidence...Medium
Cold high pressure will bring drier conditions this period.
Cyclonic flow eases for Tuesday with an easing of the chilly low
level thermal trough.

Tuesday night and Wednesday - Confidence...Low
Another system is proggd to affect the area. The GFS shows a
glancing shot of some light rain while the ECMWF is indicating a
system that has a more southern track with rain and or snow a
possibility.

AVIATION(06Z TAFS)...Areas of fog and stratus under 1 kft will
continue to move nwd through S WI this morning. Areas of MVFR Cigs
will be possible later this morning into the early afternoon due
to cumulus or stratocumulus developing via daytime heating. The
better chances for MVFR Cigs would be north of Madison and
Milwaukee. Any MVFR Cigs that do occur will rise to 3.5-4.0 kft
during the afternoon.

LLWS will be possible through 14z today due to a wswly 50 kt LLJ.

Showers will then develop tonight with Cigs of 1-3 kft developing
around midnight but falling below 1 kft through the early morning
hours. MVFR Vsbys may occur with the rain at times.

MARINE...As low pressure moves from sw WI to central Lake MI
through the morning, gusty swly winds will develop but may not
reach Small Craft Advisory criteria. Will hold off on an advisory
at this time but will monitor wind gusts.

A persistent period of brisk and gusty nely winds and high waves
will then develop on Fri and last through the weekend. The winds
may reach gale force Fri nt and remain possible through the
weekend.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Gehring
Today/Tonight and Aviation/Marine...Gehring
Friday THROUGH Wednesday...Collar
Hazardous weather outlook, Apr 12, 8:17 AM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
817 AM CDT Thu Apr 12 2018

WIZ046-047-051-052-056>060-062>072-131330-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
817 AM CDT Thu Apr 12 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Patchy dense fog north of a line from Lone Rock and the Wisconsin
River Valley to Fond du Lac will persist through late morning.

There is a slight chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance of thunderstorms Friday and Friday night.

A long duration rainfall is setting up for this weekend. Total
rainfall could be between 2 and 3 inches. This may cause some
rivers to rise and potentially approach flood stage later in the
weekend.

Accumulating snowfall is possible Saturday night through Sunday
night.

There is also the potential for some freezing rain from late
Saturday into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-131330-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
817 AM CDT Thu Apr 12 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

A small craft advisory is in effect through 1 pm for gusty
southwest winds.

There is a slight chance for thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance of thunderstorms Friday and Friday night.

Higher winds and waves are likely later Friday through Monday as
strong low pressure slowly moves through the region. Gale force
gusts are possible.

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 8:30 AM CDTDense Fog AdvisoryMKXColumbia, Dodge, Fond du Lac, Green Lake, Marquette, Sauk and 1 more102 min
Apr 12, 3:04 PM CDTGale WarningMKX70 hr
Apr 12, 3:04 PM CDTSmall Craft AdvisoryMKX28 hr

Nearby

Small Craft Advisories in Wisconsin, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.